Colorado, 2013Debris Flow in Colorado, January 28, 2013
January 28, 2013 · NWS GJT · 1 event in 1 county or zone
Warm weather following a cold outbreak created conditions favorable for rocks to loosen in Glenwood Canyon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Warm weather following a cold outbreak created conditions favorable for rocks to loosen in Glenwood Canyon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 28, 5:02 AM MST, 1 hour 13 minutes earlier.
Area forecast discussion, Jan 28, 5:02 AM MST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
502 AM MST MON JAN 28 2013
.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 502 AM MST MON JAN 28 2013
COLD...PHASED WESTERN TROF IS DRIFTING SLOWLY EASTWARD ACROSS THE
NORTHERN ROCKIES AND GREAT BASIN THIS MORNING. MODEL QG FIELDS
CONTINUE TO INDICATE THE ENERGY IN THIS TROF SPLITTING AS IT MOVES
OVER OUR CWA TODAY. ONE PIECE WILL FOLLOW THE JET DIGGING DOWN THE
CALIFORNIA COAST AND DRIFT SOUTH OF THE FOUR CORNERS. THE OTHER
PIECE WILL LIFT ACROSS NORTHERN COLORADO INTO THE HIGH
PLAINS AND IS ASSOCIATED WITH DOWNSTREAM PORTION OF THE
CYCLONICALLY CURVED JET OVER THE REGION. EVEN WITH THIS SPLIT
THERE SHOULD BE AMPLE LARGE SCALE ASCENT ACROSS OUR CWA TODAY WHICH
WILL SUPPLEMENTED WITH ADDITIONAL DYNAMIC AND MESOSCALE FEATURES
TO BRING SOME DECENT PRECIPITATION TO MANY AREAS AND THE WINTER
HIGHLIGHTS APPEAR ON TRACK WITH ONLY THE ADDITION OF THE DEBEQUE
CANYON TO SILT CORRIDOR ADDED TO THE MIX. PLENTY OF MOISTURE
EXISTS IN THE SOUTHERLY FLOW AHEAD OF THE TROF WITH 00Z KGJT RAOB
NEAR 150 PERCENT OF NORMAL. MOISTURE TRANSPORT VECTS IN THE
295-300K LAYER SHOWING MORE JUICE COMING UP FROM AZ WHERE PWATS ARE
RUNNING 150-200 PERCENT OF NORMAL. THIS WARM MOIST FLOW/CONVEYOR
BELT WILL HELP KEEP THE ATMOSPHERE POTENTIALLY UNSTABLE AS COLD
AIR MOVES IN ALOFT WITH THE PROGRESSION OF THE TROF. THE SOUTHERN
MOUNTAINS AND MANY SOUTH FACING SLOPES INTO THE CENTRAL MOUNTAINS
WILL DO WELL TODAY DUE TO OROGRAPHICS AND THE CONVECTIVE INFLUENCE
SO WARNINGS ON TRACK. THE SOUTHERN VALLEYS ARE STILL QUITE WARM IN
THIS FLOW AND HAVE RAIN CONTINUES TO BE REPORTED AT DURANGO. STILL
EXPECT CONVECTION TO HELP HERE AND ONCE THE PTYPE CHANGES TO SNOW
IT SHOULD REMAIN THAT WAY SO WARNINGS CONTINUE THERE. UP NORTH THE
NORTHERN MOUNTAINS WILL SEE SOME CONVECTIVE SNOWFALL TODAY BUT
WILL WAIT TO DO BETTER AS THE WINDS SHIFTS TO W THEN NW OVERNIGHT.
IN FACT ONCE IT STARTS SNOWING UP NORTH IT MAY HARD TO SHUT OFF
FOR SEVERAL DAYS. ACROSS THE NORTHWEST CWA...LIFT FROM THE EXIT
REGION OF A JET STREAK MOVING UP FROM ARIZONA LOOKS TO INDUCE A
MODERATE MID LEVEL FRONTO BAND OVER THE SURFACE FRONT DROPPING
SOUTHWARD THROUGH THE AREA. THESE FEATURES SHOULD HELP RELEASE
INSTABILITY AND PRODUCE SOME HEAVIER SNOW FALL ACROSS THE NW
PLATEAU. AS FOR THE REMAINDER OF THE VALLEYS CONFIDENCE NOT HIGH
ENOUGH FOR HEADLINES ATTM BUT SNOW SHOULD WILL BE FALLING
THROUGHOUT THE NEXT 24 HOURS. GENERALLY 1-3 INCHES EXPECTED IN
GRAND VALLEY WITH 2-4 NEAR MONTROSE AND THE PARADOX VALLEY WITH
THE BEST CHANCES LATE THIS AFTERNOON AND EVENING AS THE FRONT
PUSHES THROUGH AND NORTHERLY FLOW AND CAA INCREASES. TEMPERATURES
A BIT TRICKY AND MADE ONLY A FEW TWEAKS FROM GOING FORECAST...BUT
SHOULD GENERALLY BE FALLING THROUGH THE DAY UP NORTH BEHIND THE
COLD FRONT.
.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 502 AM MST MON JAN 28 2013
TROUGH AXIS WILL BE MOVING DOWNSTREAM ON TUESDAY MORNING...BUT
OROGRAPHIC SNOW WILL BE GETTING STARTED AS STRONG NORTHWEST FLOW
DEVELOPS. ENERGY ON THE BACK SIDE OF THE TROUGH WILL BE
CARVING OUT CYCLONIC FLOW OVER WRN COLORADO. THE 06Z GFS SHOWS THE
SHEARED VORTICITY PATTERN OVER ERN UTAH ON TUESDAY AFTERNOON...
SUGGESTING THAT SNOW SHOWER ACTIVITY MAY OCCUR AS FAR WEST AS THE LA
SAL MOUNTAINS AND AS FAR SOUTH AS THE NWRN SAN JUAN MOUNTAINS. HAVE
BOOSTED POPS AND SNOW AMOUNTS...ESPECIALLY FOR TUESDAY AFTERNOON.
ISENTROPIC ANALYSIS INDICATE THERE IS A POCKET OF COLDER AIR
TRAVELING OVERHEAD THAT WOULD ENHANCE POTENTIAL INSTABILITY. AS THE
MAIN TROUGH MOVES DOWNSTREAM ON LATE TUESDAY...EXPECT THE SNOW TO
TEMPORARILY ABATE BEFORE THE NOSE OF THE PACIFIC JET TARGETS THE
PARK RANGE AND FLAT TOP MOUNTAINS WITH PROLONGED OROGRAPHIC SNOW.
WHILE THIS IS A WARM ADVECTIVE PATTERN...SHALLOW POTENTIAL
INSTABILITY AND COLD AIR ACROSS THE NRN VALLEYS KEEP CONDITIONS
UNSETTLED OVER THE YAMPA RIVER BASIN. MODELS SHOW LIGHT BUT
PERSISTENT QPF OVER THE NWRN COLORADO MOUNTAINS...BUT THIS WILL BE
SIGNIFICANT AS SNOW TO LIQUID RATIO WILL BE NEAR 30:1. COMBINED
WITH STRONG WINDS AT THE CREST AND EXPOSED AREAS...SNOW DRIFTS WILL
BE CONSIDERABLE. WITH COORDINATION FROM CYS AND BOU...EXTENDED
CURRENT WINTER STORM WARNING THROUGH THURSDAY AFTERNOON FOR ZONES 4
AND 13.
FOR THE REMAINDER OF THE FORECAST AREA ON WEDNESDAY AND THURSDAY...
WESTWARD EXTENSION OF THE OROGRAPHIC SNOW WILL BE ERODING. THE
GRAND MESA AND NWRN SAN JUAN MOUNTAINS COULD SEE SOME SNOW SHOWERS
ON WEDNESDAY...BUT BY THURSDAY MUCH OF THE FORECAST AREA WILL BE
MOSTLY SUNNY TO PARTLY CLOUDY.
FRIDAY...SHORT WAVE IN NORTHWEST FLOW RACES SOUTHEAST OVER WYOMING
INTO THE CENTRAL PLAINS BUT BRUSHES THE NRN DIVIDE MOUNTAINS. WITH
GRADIENT FLOW BECOMING LIGHTER...DOES NOT APPEAR THIS SHORT WAVE
WILL GENERATE MUCH SNOWFALL.
SATURDAY AND SUNDAY...PACIFIC RIDGE BECOMES PROGRESSIVE AND MOVES
ACROSS THE WRN CONUS. ONCE THE RIDGE AXIS CROSSES THE DIVIDE...THE
MODELS SIGNIFICANTLY DIVERGE WITH THE GFS SHOWING SUBTROPICAL
MOISTURE STREAMING TOWARD THE FOUR CORNERS REGION. THE ECMWF
SUPPRESSES THIS ACTIVITY WITH LIGHT WESTERLY FLOW. AT ANY
RATE...STRONG INVERSIONS WILL EXIST IN THE WAKE OF THE POLAR AIR
MASS. A WARMING TREND IS EXPECTED IN THE MOUNTAINS BUT VALLEYS WILL
BE STAYING COLD.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 502 AM MST MON JAN 28 2013
STRONG MOIST SOUTHERLY FLOW IS BRINING ANOTHER ROUND OF
PRECIPITATION TO WESTERN COLORADO AND EASTERN WYOMING TODAY. THE
CONVECTIVE NATURE OF THE SYSTEM MAY ALLOW FOR QUICKLY CHANGING
FLIGHT CONDITIONS AS SHOWERS MOVE OVER AIRFIELDS. FOR THE MOST
PART HOWEVER LOWERED FLIGHT CRITERIA ARE EXPECTED OVER ALL THE
TERMINALS THROUGH THE DAY AS SNOW SHOWERS BECOMIE MORE WIDESPREAD.
MOUNTAIN AND HIGH PASS OBSCURATION WILL BE LIKELY THROUGH THE NEXT
24 HOURS AND BEYOND ACROSS MANY OF THE DIVIDE MOUNTAINS.
IMPROVEMENT IS POSSIBLE DURING THE EARLY MORNING HOURS AS THE
FOCUS FOR THIS STORM BEGINS TO SHIFT EASTWARD. HOWEVER FOG
FORMATION MAY REPLACE FALLING PRECIPITATION KEEPING FLIGHT
CRITERIA BELOW VFR.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL 5 AM MST TUESDAY FOR COZ001>003-
005.
WINTER STORM WARNING UNTIL 5 AM MST TUESDAY FOR COZ009-012-
017>019.
WINTER STORM WARNING UNTIL 5 AM MST TUESDAY FOR COZ010.
WINTER STORM WARNING UNTIL 6 PM MST THURSDAY FOR COZ013.
WINTER WEATHER ADVISORY UNTIL 9 PM MST THIS EVENING FOR COZ021.
WINTER WEATHER ADVISORY UNTIL 5 AM MST TUESDAY FOR COZ007-008.
WINTER STORM WARNING UNTIL 6 PM MST THURSDAY FOR COZ004.
WINTER STORM WARNING UNTIL 9 PM MST THIS EVENING FOR COZ022-023.
UT...WINTER WEATHER ADVISORY UNTIL 5 AM MST TUESDAY FOR UTZ023>025.
WINTER STORM WARNING UNTIL 5 AM MST TUESDAY FOR UTZ028.
&&
SHORT TERM...15
LONG TERM...PF
AVIATION...15Hazardous weather outlook, Jan 27, 3:18 PM MST, 14 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
318 PM MST SUN JAN 27 2013
COZ001>014-017>023-UTZ022>025-027>029-282230-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
318 PM MST SUN JAN 27 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TONIGHT
LIGHT SNOW WILL TEMPORARILY DECREASE ACROSS THE AREA THIS
EVENING...THEN INCREASE AGAIN...ESPECIALLY AFTER MIDNIGHT AS THE
NEXT WINTER STORM MOVES IN. SOUTHWEST FACING MOUNTAIN ASPECTS
WILL RECEIVE THE HEAVIEST SNOWFALL TONIGHT. SNOW LEVELS WILL LOWER TO
AROUND 5000 FEET...WITH RAIN CHANGING OVER TO SNOW LATE TONIGHT.
SEE THE WINTER WEATHER MESSAGE FOR SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
EXPECT PERIODS OF HEAVY SNOW IN THE MOUNTAINS WITH OCCASIONAL
LIGHT SNOW IN THE VALLEYS. SNOW ACCUMULATIONS WILL RANGE FROM
8 TO 16 INCHES IN THE MOUNTAINS...WITH UPWARDS TO 2 FEET ACROSS
THE SAN JUAN MOUNTAINS. THE POTENTIAL EXISTS FOR SIGNIFICANT
ACCUMULATIONS IN THE DURANGO AND PAGOSA SPRINGS VICINITY. SNOW
WILL TAPER OFF MONDAY NIGHT. SEE WINTER WEATHER MESSAGE FOR
ADDITIONAL DETAILS.
TUESDAY THROUGH THURSDAY...TURNING COLDER ONCE AGAIN WITH MORE
SNOW EXPECTED IN THE MOUNTAINS AND SOME SNOW IN THE NORTHERN AND
CENTRAL VALLEYS. HEAVY SNOW MAY OCCUR TOWARD THE NORTHERN DIVIDE
THAT IMPACTS VAIL AND RABBIT EARS PASS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
CUOCO
In the hours before
Local storm report, Jan 28, 6:15 AM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
615 AM MST MON JAN 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 AM SNOW SILVERTON 37.81N 107.66W
01/28/2013 M10.0 INCH SAN JUAN CO DEPT OF HIGHWAYS
24HR SNOWFALL
&&
EVENT NUMBER GJT1300042
DCDebris Flow, Garfield
- When
- January 28, 6:15 AM MST to 2:00 PM MST
- Where
- Garfield County, 3.67 mi NNW of Shoshone to 3.86 mi NNW of Shoshone
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Department of Highways
- Coordinates
- 39.578, -107.209
During the early morning a large boulder the size of a small car fell into the westbound lanes if Interstate 70 in Glenwood Canyon and narrowly missed an approaching vehicle. Shortly thereafter, additional boulders and rocks fell onto all lanes of the highway. Interstate 70 was closed through early afternoon as road crews demolished and removed the rocks and boulders.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Pennsylvania, January 28, 20132 deaths · 13 events
- Winter Weather in Virginia, January 28, 201321 events
- Winter Weather in Maryland, January 28, 201315 events
- Winter Storm in South Dakota, January 28 to 29, 201314 events
- Winter Storm in Wyoming, January 28 to 31, 201313 events
- Heavy Snow in Minnesota, January 28 to 29, 201312 events
- Winter Weather in West Virginia, January 28, 201311 events
- Winter Weather in New Jersey, January 28, 20136 events
- Winter Storm and Heavy Snow in Idaho, January 28 to 29, 20136 events
- Heavy Snow in Oregon, January 28 to 29, 20136 events
- High Wind in Texas, January 28 to 29, 201369 kt wind · 6 events
- Winter Weather in Maryland, January 28, 20135 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 494016.